Skip to main content
eScholarship
Open Access Publications from the University of California

Heroin Abstinence: A Case Report of Kratom in the Emergency Department and Beyond

  • Author(s): Phillip, Antonia LJ
  • et al.
Creative Commons Attribution 4.0 International Public License
Abstract

Introduction: Kratom, an herb that was traditionally used by Southeast Asians to boost energy, is increasingly being used in the United States. According to the American Kratom Association, an estimated two to three million chronic pain sufferers resort to kratom as a “safe,” natural alternative to prescription opioids. Some of the reported beneficial effects include analgesic effects, muscle relaxation, and anti-inflammatory properties. In the drug addiction world however, kratom is being propagated as a legal alternative to getting high that is undetectable on routine drug screen. Kratom, or mitragynine, is a major psychoactive alkaloid. Several studies have found that kratom has stimulant effects in small doses but sedative effects in large doses, binding to mu and kappa receptors (Yusoff et al. 2014). Kratom causes cravings and an array of opioid-like withdrawal symptoms when users attempt to decrease usage. Withdrawal symptoms include restlessness, severe bone pain, muscle aches, tearing or runny nose, gastrointestinal (GI) symptoms, blurred vision, depression, irritability, and changes in mood. This case report documents one patient who used kratom as an alternative to heroin use. We also describe its subsequent addictive potential and the successful management of his withdrawal symptoms with an opioid detoxification protocol.

Case Presentation: Our patient was an adult Caucasian male with a past psychiatric history of depression and severe opioid use disorder identified by appropriate history- taking. The patient recounted that he had been using kratom for the prior two and a half years as a “legal alternative” to heroin, motivated by his partner. At the time of encounter, he reported “strong cravings” and withdrawal symptoms when he attempted to abstain from kratom. Urine drug screen was negative. A quick Clinical Opioid Withdrawal Scale (COWS) evaluation was noted to be 30, and inpatient detoxification was deemed appropriate. He admitted to using initially four capsules per day, which increased up to 30 capsules a day over the 30-month time period. He reported having spent a lot of money to feed his habit and noted weight loss and decreased appetite. He reported, “I felt high,” and maintained that he had abstained from illicit heroine use. The patient admitted that he had not known kratom had addictive properties and reported that the withdrawal symptoms were more protracted – as long as two months post his last use when compared to that of heroin after being “hard stopped” during a brief incarceration. We used a COWS assessment and scoring to determine management of his withdrawal symptoms at initial presentation and over a short period of time. We measured vital signs, hepatic function, and management of withdrawal symptoms daily two hours after the delivery of daily buprenorphine and naloxone (using tapering protocol) for five days. We also administered clonidine at a dose of 0.1 milligrams (mg) by mouth every six hours (PO q6h), baclofen 10 mg PO for muscle spasms, chlorproamazine/diphenhydramine 50mg as needed (PRN) for agitation, and ibuprofen 600mg PO q6h PRN for generalized joint pain. We monitored his symptomology by patient evaluation, daily vital signs, and a physician-guided questionnaire.

 

Results: Electrolytes, renal function and liver studies were found to be within normal limits; however, his heart rate was elevated at 100 beats per minute on day of admission. Blood pressure was 122/75 millimeters of mercury and temperature was 97.5° Fahrenheit with a body mass index of 21.5. Urine toxicology was negative for all drugs of abuse including methadone and opiates. The patient’s pupils were constricted and there was profuse diaphoresis visible over his forehead. He also reported joint pain throughout his body, and he was unable to sit still. His eyes were tearing, he had uncontrollable yawning, and complained of “skin crawl.” The patient denied having any GI symptoms such as diarrhea or nausea, and he also denied having tremors. No tremors were observed, although muscle twitching of his forearm and biceps was noted. His COWS score was noted to be 30 on day one, and considered moderately severe. HIS COWS score reduced to five by day four. Of note, the COWs scale increased to 10 by day seven on 0mg of buprenorphine and naloxone.

 

Conclusion: Kratom possesses properties that can be successfully used as an alternative to heroin use. Nonetheless, there is a potential for abuse, which results in severe opioid- like withdrawal symptoms when the user attempts abstinence. Patients require increasing amounts of kratom as they develop tolerance. Kratom withdrawal symptoms can be successfully managed with opioid detox protocol or buprenorphine/naloxone protocol over a period of five days, although symptoms noticeably last longer. Pharmaceutical companies should explore safe, physician-guided administration of kratom to reduce heroin use and add to our repertoire of methadone or buprenorphine in managing opioid use disorders.

Main Content
Current View